Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 234, NWS Morristown, TN

July 6, 2003Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 6, 2003, 5:34 PM EDT for Sevier County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2003, 5:34 PM EDT (21:34 UTC)
Expired
Jul 6, 2003, 6:00 PM EDT
In force
26 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Sevier County, TN

The radar

The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
963 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:45 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 6, 2:45 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT SUN JUL 6 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
245 PM EDT SUN JUL 6 2003

TONIGHT AND TOMORROW...A FEW MORE THUNDERSTORMS POSSIBLE IN THE
VALLEY THIS AFTERNOON. THUNDERSTORMS SHOULD WEAKEN AFTER SUNSET. A
WEAK SHORT WAVE IS PROGGED TO MOVE INTO THE REGION ON MONDAY SWEEPING
SOME OF THE MOISTURE OUT IN ADVANCE. GOING WITH HIGH CHANCE POPS ON
MONDAY...DROPPING FROM THE WEST AS THE UPPER SUPPORT DIMINISHES.

MONDAY NIGHT THROUGH SUNDAY...ISOLATED AFTERNOON AND EVENING TSTORMS
LOOK TO BE POSSIBLE AGAIN ON TUESDAY...WITH A BETTER CHANCE ON
WEDNESDAY AS A WEAK COLD FRONT APPROACHES THE REGION. EXTENDED MODELS
NOW SHOW A SURFACE LOW DEVELOPING ACROSS THE MIDWEST ON WEDNESDAY...
IN RESPONSE TO AN AMPLIFYING UPPER TROUGH (WHICH BECOMES RATHER
STRONG FOR THIS TIME OF YEAR). THIS UPPER TROUGH SHOULD HELP TO PUSH
THE COLD FRONT THROUGH THE AREA ON THURSDAY...BRINGING A SLIGHT COOL
DOWN BY LATE IN THE WEEK (OR AT LEAST A DROP IN THE HUMIDITY).

AS FOR TEMPS...NGM AND GFS NUMBERS ARE IN GOOD AGREEMENT THROUGH THE
FORECAST PERIOD AND LOOK REASONABLE. TEMPS SHOULD REMAIN NEAR OR
SLIGHTLY ABOVE NORMAL THROUGH WEDNESDAY...WITH A SLIGHT COOL DOWN BY
LATE IN THE WEEK.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   70  86  71  89 /  50  30  20  20
TYS   70  85  70  88 /  50  30  20  20
TRI   68  83  67  87 /  50  30  20  20
OQT   70  85  70  88 /  50  30  20  20

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

HW/DMG

*********************************************************************
MID-MORNING FORECAST DISCUSSION (UPDATE)
930 AM EDT SUN JUL 6 2003

ATMOSPHERE CONTINUES TO BE VERY MOIST AND UNSTABLE.  A FEW SHOWERS
HAVE ALREADY CROPPED UP SURROUNDING THE FORECAST AREA...AND EXPECT
THIS TREND TO CONTINUE.  CURRENT FORECAST FOR LIKELY SHOWERS AND
THUNDERSTORMS APPEARS REASONABLE...AND TEMPERATURES APPEAR ON
TRACK.  NO CHANGE IN FORECAST PLANNED AT THIS TIME.

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
400 AM EDT SUN JUL 6 2003

RADAR SHOWING A FEW SHOWERS OVER THE NORTHERN MOUNTAINS.  MOISTURE
ON THE INCREASE TODAY AS AN UPPER TROUGH AND SURFACE FRONT MOVES
INTO THE AREA.  WITH THE UNSTABLE ATMOSPHERE...KEPT THE LIKELY POPS
GOING FOR THIS AFTERNOON AND EVENING.  FRONT WEAKENS BUT SHORTWAVE
MOVES THROUGH LATE TONIGHT AND EARLY MONDAY...BRINGING A DECENT
AMOUNT OF LIFT...WENT WITH HIGH CHANCE POPS.  TROUGH MOVES TROUGH BY
MONDAY EVENING.  MOISTURE LINGERS THOUGH THURSDAY.  ONLY WENT WITH
SLIGHT CHANCE POPS ON TUESDAY...BUT A COUPLE OF SHORTWAVES ROTATE
THROUGH ON WEDNESDAY AND THURSDAY...SO WENT WITH 30-40 POPS BOTH
DAYS.  DRIER WEATHER EXPECTED BY THE END OF THE WEEK.

CHA   84  70  87  70 /  60  60  50  20
TYS   84  70  85  70 /  60  60  50  20
TRI   83  67  83  67 /  60  60  50  20
OQT   83  69  85  70 /  60  60  50  20

GH

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
900 PM EDT SAT JUL 5 2003

RADAR SHOWS MOST OF THE SCATTERED CONVECTION HAS ALREADY DISSIPATED
OVER THE AREA. HOWEVER...AM RELUCTANT TO TOTALLY REMOVE POPS BASED ON
THE DEEP MOISTURE PROFILE DEPICTED BY THE MODEL TIME HEIGHTS.
THEREFORE...WILL LOWER POPS TO SLIGHT CHANCE IN ALL ZONE EXCEPT THE
SOUTHERN-MOST ZONES WHERE POPS WILL BE LEFT UNCHANGED. TEMPS APPEAR
GENERALLY ON TRACK.

LCM
Hazardous weather outlook, Jul 6, 5:05 AM EDT, 12 hours 29 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME
SOUTHWEST NORTH CAROLINA.  MAIN CONCERN WILL BE DAMAGING DOWNBURSTS
WINDS AND TORRENTIAL RAINS.  THE HEAVY RAINS MAY CAUSE PONDING OF
WATER ACROSS LOW LYING AREAS...STREET FLOODING AND RAPID STREAM
RISE.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...
A COLD FRONT WILL BECOME NEARLY STATIONARY JUST NORTH OF THE REGION
WEDNESDAY AND THEN MOVE SOUTH ACROSS THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS LATE THURSDAY AND THURSDAY NIGHT.  SCATTERED THUNDERSTORMS
ARE EXPECTED ALONG AND JUST SOUTH OF THE FRONT BOTH WEDNESDAY AND
THURSDAY.  SOME OF THESE STORMS MAY BECOME SEVERE PRODUCING DAMAGING
WINDS...LARGE HAIL AND HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

DH

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.